Colorado, 2020Wildfire in Colorado, July 7 to 27, 2020
July 7 to 27, 2020 · NWS GJT · 1 event in 1 county or zone
A lightning strike most likely ignited a wildfire 17 miles north-northeast of Meeker.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike most likely ignited a wildfire 17 miles north-northeast of Meeker.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 7, 4:29 AM MST, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 7, 4:29 AM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
529 AM MDT Tue Jul 7 2020
.SHORT TERM...(Today through Wednesday)
Issued at 400 AM MDT Tue Jul 7 2020
Southwest winds aloft strengthen today as a mid-level shortwave
trough over the Great Basin moves over the forecast area. Winds
mix to the surface late this morning into the early afternoon with
sustained southwest winds ranging from 15 to 25 mph and gusts to
40 mph. Drier air upstream will erode what little moisture remains
over the region. Consequently, thunderstorm development will be
even more limited than on Monday with those few which develop
confined to the central and southern mountains of the Continental
Divide. Weak cold advection accompanying the shortwave is expected
to bring a degree or two of cooling, mainly over eastern Utah and
the western border region of Colorado. Regardless, afternoon
highs will still run about 5 degrees above normal.
Skies clear tonight as advection of drier air continues. Flow
becomes zonal Wednesday as a shallow, transitory ridge develops
over the West. Breezy winds redevelop in the afternoon, though
their magnitude is indicated to fall off by around 5 mph on
average as compared to today's forecast. Atmospheric moisture
decreases to levels which preclude moist convection so expect
sunny and dry conditions regionwide at midweek. Temperatures drop
a couple of degrees behind the trough mentioned previously,
though afternoon highs will still run several degrees above
normal.
.LONG TERM...(Wednesday night through Monday)
Issued at 400 AM MDT Tue Jul 7 2020
Medium range model solutions remained consistent in developing a
broad high pressure ridge extending across the Southwest and
southern Plains for the latter part of the week into early next
week. In response, afternoon highs are expected to climb into the
low triple digits in the lower valleys with the remaining valleys
in the upper 80s and 90s and the mountain towns in the 80s.
Chances for moist convection remain extremely low until at least
Saturday as the high prevents subtropical moisture from reaching
the area. How soon and to what extent moisture returns to the area
remains a question mark due to model disparities. GFS and
Canadian suggest isolated convection could begin Saturday with
coverage increasing slightly Sunday and Monday. ECMWF was the
drier solution keeping moisture at bay until Monday. GFS solution
was drier than 24 hours earlier, so continue to favor the drier
solution favored by the National Blend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 529 AM MDT Tue Jul 7 2020
Expect VFR conditions with ceilings above ILS breakpoints at all
TAF sites across eastern Utah and western Colorado throughout the
next 24 hours. A passing disturbance is expected to bring breezy
southwest winds to TAF sites from late morning through evening. A
few isolated showers and thunderstorms may develop after 18Z along
the Continental Divide, though impacts to TAF sites are unlikely.
That said, there is a small chance that outflow winds could
impact higher terrain TAF sites such as KASE and KGUC. Otherwise,
winds and any lingering shower activity diminish shortly after
sunset with normal drainage winds developing from late evening to
midnight.
&&
.FIRE WEATHER...
Issued at 400 AM MDT Tue Jul 7 2020
Winds aloft strengthen with the passage of a mid-level shortwave
trough today. Deep mixing will bring the strong southwest winds
to the surface during the late morning, then persist through the
afternoon and into the evening. Gusty winds combined with above
normal heat, single digit relative humidity and dry fuels are
expected to yield critical fire weather conditions. Consequently,
a Red Flag Warning remains in effect for much of eastern Utah and
western Colorado from 10 AM through 9 PM this evening. Though
temperatures and wind are expected to be reduced Wednesday, Red
Flag conditions are expected to redevelop impacting much of the
region during the afternoon and evening. Dry and hot conditions
persist through the remainder of the week though winds are likely
to fall below criteria for all but a few areas. Wetting rain is
unlikely through the weekend but on a positive note, thunderstorms
are also doubtful.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from 10 AM this morning to 9 PM MDT this
evening for COZ200>203-205-207-290-292>295.
Red Flag Warning from noon to 9 PM MDT Wednesday for COZ200>203-
205-207-290-292>295.
UT...Red Flag Warning from 10 AM this morning to 9 PM MDT this
evening for UTZ486-487-490-491.
Red Flag Warning from noon to 9 PM MDT Wednesday for UTZ490-491.
&&
SHORT TERM...NL
LONG TERM...NL
AVIATION...NL
FIRE WEATHER...NLHazardous weather outlook, Jul 7, 3:27 AM MST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
427 AM MDT Tue Jul 7 2020
COZ001>014-017>023-UTZ022>025-027>029-081030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
427 AM MDT Tue Jul 7 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Breezy, dry and hot conditions will bring critical fire weather
conditions to much of the region from late morning, through the
afternoon and into the early part of the evening. A Red Flag
Warning is in effect. Isolated thunderstorms will develop over
the mountains along the Continental Divide this afternoon. This
activity will generate lightning with light to moderate rainfall
and wind gusts to 45 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Critical fire weather conditions will recur Wednesday across much
of eastern Utah and western Colorado. A Red Flag Warning has been
issued.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Central Yampa River Basin
- When
- July 7, 7:48 AM MST to July 27, 2:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Streeter Fire began in early July, most likely due to lightning, 17 miles north-northeast of Meeker and grew to 1,639 acres before it was contained at the end of the month.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, July 7 to 8, 2020$1.2 million · EF1 · 46 events
- Marine Thunderstorm Winds in Lake Michigan, July 7, 20201 death · 2 events
- Heat in Texas, July 7, 20201 death · 1 event
- Hail and Damaging Winds in North Dakota, July 7 to 8, 2020$305,000 · 1.5 in hail · 21 events
- Lightning Strike in Wisconsin, July 7, 2020$400,000 · 1 event
- Flash Flooding and Flooding in Virginia, July 7, 2020$100,000 · 6 events
- Flooding in Texas, July 7, 2020$100,000 · 5 events
- Flash Flooding and Hail in West Virginia, July 7 to 10, 2020$49,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Montana, July 7, 20202.5 in hail · 37 events
- Tornadoes and Hail in Montana, July 7, 2020EF0 · 37 events
- Hail and Damaging Wind in Wisconsin, July 7, 2020$40,000 · 1 in hail · 4 events
- Damaging Winds in Georgia, July 7 to 8, 2020$21,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896633.